Alert archive / Oregon / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Pendleton, OR
NWS Pendleton, OR issued this severe thunderstorm warning at May 30, 2020, 2:58 PM PDT for Jefferson County, Sherman County, Wasco County, Oregon. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2020, 2:58 PM PDT (21:58 UTC)
- Expired
- May 30, 2020, 3:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Pendleton, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Jefferson County, OR, Sherman County, OR, Wasco County, OR
The radar
The Portland,OR radar (KRTX), 162 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 3:15 PM PDT | TSTM WND DMG | 12 N Gateway, OR | CAMPER ALONG THE DESCHUTES RIVER DESCRIBES COMPLETELY DESTROYED RIVER SIDE CAMPS WITH DEBRIS EVERYWHERE. POWER OUTAGES ALSO REPORTED IN WAMIC. REPORT VIA SOCIAL MEDIA. |
| May 30, 3:48 PM PDT | TSTM WND GST 64 | 8 Wsw Grass Valley, OR | MESONET STATION PAFO3 PATJENS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 11:52 AM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1562 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593
WUUS56 KPDT 302158
SVRPDT
ORC031-055-065-302245-
/O.NEW.KPDT.SV.W.0013.200530T2158Z-200530T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
258 PM PDT Sat May 30 2020
The National Weather Service in Pendleton Oregon has issued a
* Severe Thunderstorm Warning for...
North central Jefferson County in central Oregon...
Southwestern Sherman County in north central Oregon...
South central Wasco County in north central Oregon...
* Until 345 PM PDT.
* At 257 PM PDT, severe thunderstorms were located along a line
extending from Warm Springs Reservation to near Gateway to near
Willowdale, moving north at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated and spotter verified with several reports
of wind damage in and around Madras.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Maupin, Kent, Wapinitia, Gateway, Pine Grove, Wamic, South
Junction, Warm Springs, Willowdale, Tygh Valley, Simnasho and
eastern Warm Springs Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4539 12104 4528 12066 4467 12087 4475 12117
4473 12140 4535 12148
TIME...MOT...LOC 2157Z 188DEG 38KT 4480 12137 4481 12116 4475 12096
HAIL...1.00IN
WIND...70MPH
$$
Austin1 follow-up statement
848
WWUS56 KPDT 302206
SVSPDT
Severe Weather Statement
National Weather Service Pendleton OR
306 PM PDT Sat May 30 2020
ORC031-055-065-302245-
/O.CON.KPDT.SV.W.0013.000000T0000Z-200530T2245Z/
Jefferson OR-Sherman OR-Wasco OR-
306 PM PDT Sat May 30 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT
FOR NORTH CENTRAL JEFFERSON...SOUTHWESTERN SHERMAN AND SOUTH CENTRAL
WASCO COUNTIES...
At 304 PM PDT, severe thunderstorms were located along a line
extending from Warm Springs Reservation to near South Junction to
Willowdale, moving north at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Storm spotters and weather stations have measured winds of
60 to 80 mph with these storms.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Maupin, Kent, Wapinitia, Pine Grove, Wamic, South Junction,
Willowdale, Tygh Valley, Simnasho and eastern Warm Springs
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm with every high winds. Mobile homes and
high profile vehicles are especially susceptible to winds of this
magnitude and may be overturned. For your protection move to an
interior room on the lowest floor of a building. These storms have
the potential to cause serious injury and significant property
damage.
&&
LAT...LON 4539 12104 4528 12066 4472 12086 4480 12116
4479 12140 4535 12148
TIME...MOT...LOC 2204Z 188DEG 38KT 4486 12136 4487 12115 4481 12095
HAIL...1.00IN
WIND...80MPH
$$
AustinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:09 PM PDT, 49 minutes earlier.
Area forecast discussion, May 30, 2:09 PM PDT, 49 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
209 PM PDT Sat May 30 2020
.SHORT TERM...
Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.
Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80
.LONG TERM...Monday night through Saturday.
Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.
&&
.AVIATION...Previous discussion...18Z TAFS...VFR conditions will
prevail through the period. However...a vigorous storm system will
produce widespread thunderstorms this afternoon and evening,
especially over our western CWA. The primary threat from these
storms will be strong winds, especially KRDM, KBDN, KDLS, and KYKM.
The stronger storms will briefly cause MVFR/IFR conditions. Winds
will pick up this afternoon and evening as pressure gradients
tighten ahead of the aforementioned system. Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS. Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. Earle
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 50 71 46 72 / 80 10 0 10
ALW 54 72 50 72 / 80 20 0 10
PSC 56 76 50 77 / 80 10 0 0
YKM 54 72 45 76 / 90 20 0 0
HRI 54 74 49 76 / 80 0 0 10
ELN 48 65 42 72 / 80 30 0 0
RDM 41 69 42 72 / 70 10 10 10
LGD 52 67 45 66 / 70 20 0 40
GCD 49 69 48 70 / 50 10 10 40
DLS 53 71 49 76 / 80 20 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
509>511.
WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
027-520-521.
&&
80/81/81In the hours before
Local storm report, May 30, 2:31 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
231 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 9 NW TERREBONNE 44.44N 121.30W
05/30/2020 E1.75 INCH JEFFERSON OR TRAINED SPOTTER
&&
TWELocal storm report, May 30, 2:36 PM PDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
236 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND GST 9 NW TERREBONNE 44.43N 121.31W
05/30/2020 E70 MPH JEFFERSON OR AMATEUR RADIO
60-70 MPH GUSTS
&&
TWESpecial weather statement, May 30, 2:47 PM PDT, 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
247 PM PDT Sat May 30 2020
ORZ503-508-302230-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
247 PM PDT Sat May 30 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MORROW...NORTH
CENTRAL WHEELER AND SOUTHEASTERN GILLIAM COUNTIES UNTIL 330 PM PDT...
At 247 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kinzua, or 8 miles east of Fossil, moving north at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Condon, Fossil, Lonerock, Kinzua and Mayville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
north central and northeastern Oregon.
LAT...LON 4543 11981 4491 11989 4490 11992 4493 12010
4498 12029 4545 12030
TIME...MOT...LOC 2147Z 185DEG 25KT 4504 12005
DSLocal storm report, May 30, 2:54 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
254 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG PRINEVILLE 44.31N 120.84W
05/30/2020 CROOK OR AMATEUR RADIO
30 FOOT TREE BLOWN DOWN
&&
TWELocal storm report, May 30, 2:57 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
257 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG 1 N MADRAS 44.65N 121.13W
05/30/2020 JEFFERSON OR TRAINED SPOTTER
MULTIPLE REPORTS OF DOWNED TREES IN MADRAS.
REPORTS VIA SOCIAL MEDIA AND STORM SPOTTERS.
&&
DSLocal storm report, May 30, 2:58 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PDT SAT MAY 30 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL 6 W TERREBONNE 44.34N 121.30W
05/30/2020 M1.25 INCH DESCHUTES OR TRAINED SPOTTER
1 FOOT DIAMETER TREE ALSO KNOCKED DOWN AND SAID TO BE
HEALTHY.
&&
ETThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 6:21 PM PDT | Special Weather Statement | PDT | Union | 24 min |
| May 29, 6:32 PM PDT | Areal Flood Advisory | PDT | Wallowa | 59 hr |
| May 30, 8:59 AM PDT | Flash Flood Watch | PDT | Crook, Deschutes, Gilliam, Jefferson, Sherman, Wasco | 11 hr |
| May 30, 12:45 PM PDT | Special Weather Statement | PDT | Crook | 45 min |
| May 30, 12:54 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes | 66 min |
| May 30, 12:57 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Wheeler | 48 min |
| May 30, 1:42 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes, Jefferson | 48 min |
| May 30, 1:51 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Deschutes | 39 min |
| May 30, 1:53 PM PDT | Special Weather Statement | PDT | Wheeler | 52 min |
| May 30, 2:05 PM PDT | Severe Thunderstorm Warning | PDT | Grant, Wheeler | 40 min |
| May 30, 2:24 PM PDT | Severe Thunderstorm Warning | PDT | Deschutes, Jefferson | 51 min |
| May 30, 2:34 PM PDT | Severe Thunderstorm Warning | PDT | Crook, Jefferson | 41 min |
| May 30, 2:41 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Grant, Morrow, Wheeler | 49 min |
| May 30, 2:47 PM PDT | Special Weather Statement | PDT | Gilliam | 43 min |
| May 30, 3:10 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Jefferson, Sherman, Wasco, Wheeler | 50 min |
| May 30, 3:20 PM PDT | Severe Thunderstorm Warning | PDT | Morrow, Umatilla | 55 min |
| May 30, 3:22 PM PDT | Flash Flood Warning | PDT | Jefferson, Wasco | 4 hr |
| May 30, 3:33 PM PDT | Special Weather Statement | PDT | Morrow | 42 min |
| May 30, 3:44 PM PDT | Special Weather Statement | PDT | Gilliam, Sherman | 61 min |
| May 30, 3:46 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 59 min |
| May 30, 3:55 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Morrow | 50 min |
| May 30, 3:58 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Sherman, Wasco | 47 min |
| May 30, 4:10 PM PDT | Severe Thunderstorm Warning | PDT | Umatilla | 65 min |
| May 30, 4:45 PM PDT | Severe Thunderstorm Warning | PDT | Gilliam, Morrow | 60 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.